Minnesota, 2010

Funnel Clouds in Minnesota, July 5, 2010

July 5, 2010 · NWS MPX · 5 events in 5 counties and zones

Thunderstorms developed late Monday morning across eastern Minnesota where an old boundary laid the night before. This weak boundary along with modest wind shear values allowed for a few thunderstorms to rotate and cause several funnel clouds to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed late Monday morning across eastern Minnesota where an old boundary laid the night before. This weak boundary along with modest wind shear values allowed for a few thunderstorms to rotate and cause several funnel clouds to form. None of the funnel clouds became tornadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 12:06 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 5, 12:06 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON JUL 5 2010

.AVIATION... /18Z TAF ISSUANCE/

SHOWERS ACROSS THE EAST TWIN CITIES METRO THROUGH SOUTH CENTRAL MN
ARE ON THE WESTERN/NORTHERN PERIPHERY OF A BROAD AREA OF LOW
PRESSURE OVER SE MN. THE LOW IS MOVING SLOWLY NORTHEAST AND WILL
BE MOVING ACROSS WEST CENTRAL WI THIS AFTERNOON. ALL OF THE TAFS
SITES ARE IN AN UNSTABLE AIR MASS THIS AFTERNOON WITH KRWF THROUGH
KMSP...KRNH AND KEAU HAVING A PRETTY GOOD CHANCE OF A SHOWER OR
TWO MOVING THROUGH. HOWEVER...DUE TO THE RANDOM NATURE ATTM KEPT
MOST CHANCES TO EITHER VCSH OR VCTS. A STRONG SHORT WAVE ENTERING
WESTERN NE/KS WILL BE PASSING SOUTH OF US TONIGHT. THIS FEATURE
WILL HELP DRIVE AN AREA OF SHOWERS AND PERHAPS SOME THUNDERSTORMS
ACROSS SOUTHERN MN INTO WEST CENTRAL WI. SHORT TERM GUIDANCE
FOCUSES MUCH OF THE ACTIVITY TO THE SOUTH OF KMSP WITH KEAU BEING
MORE IN THE PATH. THEREFORE...INTRODUCED DEFINITE SHOWERS DURING
THE EVENING FOR KEAU AND CARRIED THEM INTO THE OVERNIGHT HOURS.
ANOTHER PROBLEM TONIGHT WILL BE FOG AND STRATUS CONCERNS. THIS
WILL BE PRIMARILY FOR KRNH AND KEAU. INDICATED CONDITIONS LOWERING
TOWARD DAYBREAK TO IFR OR LESS.

KMSP...SCATTERED SHOWERS WILL BE AROUND THIS AFTERNOON AND TONIGHT
BUT DUE TO THE RANDOM NATURE HAVE CONTINUED WITH VICINITY IN THE TAF.
BETTER CHANCE THAT MORE ORGANIZED SHOWERS COULD MOVE THROUGH
DURING THE EVENING BUT THESE MAY STAY JUST SOUTH OF THE AIRPORT.
OTHERWISE...SOME MVFR FOG POSSIBLE TOWARD DAYBREAK. LIGHT AND
VARIABLE WINDS INTO TUESDAY MORNING THEN BECOMING LIGHT NORTHERLY.

&&

.UPDATE... /ISSUED 923 AM CDT MON JUL 5 2010/

MORNING ANALYSIS IS SHOWING A STATIONARY FRONT MEANDERING FROM
WESTERN WI THROUGH CENTRAL IA. THE RUC INDICATES THAT ML MUCAPE
IS INCREASING ALONG AND WEST OF THE FRONTAL BOUNDARY. THIS IS
ESPECIALLY TRUE ACROSS THE TWIN CITIES WHERE A BIGGER WHOLE IN THE
CLOUDINESS EXISTS. THE HRRR REFLECTIVITY PROGS ARE SHOWING
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY EARLY THIS
AFTERNOON ACROSS EAST CENTRAL THROUGH SOUTH CENTRAL MN AS WELL AS
ACROSS WI. THEREFORE...ISSUED A MORNING UPDATED TO PUSH OUR POPS
FURTHER WEST FOR THIS AFTERNOON AND COVER MUCH OF THE MN CWA.

&&

.DISCUSSION... /ISSUED 217 AM CDT MON JUL 5 2010/

NOT MUCH OF ANY TYPE OF SFC TROUGH OR FRONTAL BOUNDARY ACROSS THE
UPPER MIDWEST AS TEMPS AND HUMIDITY LEVELS REMAIN NEARLY UNIFORM
...WITH MAYBE THE EXCEPTION IN THE FAR NW CWA. BUT EVEN IN THIS
AREA... DEW PTS REMAIN IN THE LOWER 60S.

TRYING TO FIND ANY TYPE OF CONVERGENCE ZONE/AREA ASSOCIATED WITH
SHRA/TSRA ACROSS FAR SE MN EARLY THIS MORNING. REGIONAL VWP
INDICATED SW FLOW AT ARX...WITH NRN FLOW ACROSS EASTERN MN.
HOWEVER...SOUTHERN IA HAS VWP WNDS AT 92H FROM THE E WHICH MEANS
ANY SFC FEATURE ACROSS THE UPPER MIDWEST HAS MOVED OR DISSIPATED
ACROSS N WIS OVERNIGHT. WITH THE EASTERN FLOW ACROSS S
IA...ANOTHER BOUNDARY OR SFC LOW WILL LIKELY BE DEVELOPING OR
FORMING IN A LARGE CONVECTIVE COMPLEX IN SE IA. THEREFORE...MORNING
FORECAST IS HIGHLY DEPENDENT ON THIS SFC FEATURE ALONG WITH THE
UPPER LEVEL FLOW WHICH WILL LIKELY KEEP THE BULK OF THE
PRECIPITATION ACROSS WISCONSIN...OR MAYBE IN FAR SE MN DURING THE
DAYTIME HRS. FORECAST CONFIDENCE REMAINS LOW IN THE SE 1/3 CWA DUE
TO ANY TYPE OF SFC FEATURE THAT DEVELOPS FURTHER NW AND BRINGS
MORE SHRA/TSRA INTO S MN THIS AFTN.

THE NEXT WX FEATURE OF CONCERN IS ACROSS COLORADO...WITH A LARGE
AREA OF HIGH PW VALUES SURGING NORTHWARD ACROSS THE SOUTHERN
PLAINS. ALTHOUGH MODELS DUE HAVE SOME TIMING ISSUES WITH THIS WAVE
AS IT MOVES E...THEN NE ACROSS THE MIDWEST LATER TODAY...AND INTO
TONIGHT...CONSISTENCY WITH THE EC AND THE CURRENT NAM/WRF ON THIS
WAVE REFLECTS SOME HIGHER POPS ACROSS THE SE 1/3 OF CWA
OVERNIGHT.

THE LARGE SCALE UPPER TROUGH THAT HAS BEEN CONSISTENT ACROSS
WESTERN CANADA...AND THE NORTHERN ROCKIES FOR THE PAST WEEK OR
TWO...MAY FINALLY MOVE EASTWARD AND ALLOW FOR A SIGNIFICANT SHRT
WV/FRONTAL BOUNDARY TO MOVE ACROSS THE UPPER MIDWEST BY LATE
WEDNESDAY/THURSDAY. TIMING REMAINS A CONCERN...BUT OVERALL TRENDS
INDICATE AT LEAST SOME PRECIPITATION AS IT MOVES THROUGH...ALONG
WITH DRIER WX BY THE END OF THE WEEK. THE OVERALL PATTERN BY THE
WEEKEND LOOKS TO BE SEASONABLE WITH W/NW FLOW WITH DOES SOMETIMES
PLAY HAVOC WITH SHRT WAVES MOVING SE ACROSS WESTERN CANADA...AND
INTO THE NORTHERN U.S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/RAH/JLT
Hazardous weather outlook, Jul 5, 9:05 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT MON JUL 5 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1005 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT.

THE MINNESOTA RIVER...DOWNSTREAM FROM NEW ULM THROUGH SAVAGE REMAINS
NEAR OR ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT.
THE THREAT OF SEVERE THUNDERSTORMS THIS WEEK REMAINS LOW.

THE MINNESOTA RIVER WILL REMAIN NEAR OR ABOVE FLOOD STAGE FROM
NEAR NEW ULM...DOWNSTREAM TO SAVAGE THROUGH MIDWEEK.
SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 10:49 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT MON JUL 5 2010

MNZ060>063-069-070-076>078-083>085-092-093-WIZ023-024-026-051730-
ANOKA-BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-PEPIN-PIERCE-RAMSEY-RICE-SCOTT-ST.
CROIX-STEELE-WASECA-WASHINGTON-
1149 AM CDT MON JUL 5 2010

AT 1130 AM...FUNNEL CLOUDS WERE REPORTED NEAR COTTAGE GROVE AND JUST
TO THE SOUTH OF NORTHFIELD. THE FUNNEL CLOUDS WERE OCCURRING IN A
BAND OF SHOWERS THAT STRETCHED FROM NEW RICHMOND WISCONSIN THROUGH
NORTHFIELD TO NEAR BLUE EARTH MINNESOTA.

THE SHOWERS ARE DRIFTING VERY SLOWLY TO THE WEST. MORE FUNNEL CLOUDS
WILL BE POSSIBLE WITH THE SHOWERS THIS AFTERNOON ACROSS WEST CENTRAL
WISCONSIN...EAST CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES
METRO...AND SOUTH CENTRAL AREAS OF MINNESOTA.

LAT...LON 4352 9423 4520 9322 4520 9218 4442 9215
      4445 9241 4436 9244 4436 9254 4419 9256
      4419 9304 4353 9306
TIME...MOT...LOC 1642Z 090DEG 8KT 4439 9319

The radar

The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Blue Earth

When
July 5, 12:10 PM CST to 12:15 PM CST
Where
Blue Earth County, 9.9 mi W of Amboy
Reported by
Public
Coordinates
43.876, -94.369

Funnel Cloud, Washington

When
July 5, 12:30 PM CST to 12:35 PM CST
Where
Washington County, 2.45 mi S of Cottage Grove
Reported by
Trained Spotter
Coordinates
44.794, -92.882

Funnel Cloud, Sibley

When
July 5, 1:23 PM CST to 1:27 PM CST
Where
Sibley County, 2.41 mi NW of Henderson
Reported by
Trained Spotter
Coordinates
44.550, -93.940

Funnel Cloud, McLeod

When
July 5, 2:01 PM CST to 2:06 PM CST
Where
McLeod County, 1.69 mi SE of Glencoe Muni Arpt
Reported by
Trained Spotter
Coordinates
44.730, -94.060

Funnel Cloud, Isanti

When
July 5, 2:05 PM CST to 2:10 PM CST
Where
Isanti County, 3.45 mi S of Isanti
Reported by
Trained Spotter
Coordinates
45.450, -93.250

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231747, 229856, 229853, 229854, 229855.